Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 151, NWS Jackson, KY

May 22, 20118 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 22, 2011, 4:55 PM EDT for 8 counties in Kentucky. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2011, 4:55 PM EDT (20:55 UTC)
Expired
May 22, 2011, 5:45 PM EDT
In force
50 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, KY, Jackson County, KY, Knox County, KY, Laurel County, KY, Owsley County, KY, Pulaski County, KY, Rockcastle County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:18 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

603 
WUUS53 KJKL 222055
SVRJKL
KYC051-109-121-125-189-199-203-235-222145-
/O.NEW.KJKL.SV.W.0151.110522T2055Z-110522T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
455 PM EDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLAY COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHERN JACKSON COUNTY IN SOUTHEAST KENTUCKY...
  NORTHWESTERN KNOX COUNTY IN SOUTHEAST KENTUCKY...
  LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  WEST CENTRAL OWSLEY COUNTY IN SOUTHEAST KENTUCKY...
  EAST CENTRAL PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHEASTERN ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTH CENTRAL WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 545 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HIGHTOP...OR 8 MILES SOUTHWEST OF LONDON...AND MOVING NORTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LILY...BERNSTADT...SILER AND GRAY AROUND 500 PM EDT.
  SUBLIMITY CITY...LONDON-CORBIN AIRPORT...FARISTON AND MCHARGUE
  AROUND 505 PM EDT.
  LONDON...LEVI JACKSON S.P....PITTSBURG AND EAST BERNSTADT AROUND
  510 PM EDT.
  MAPLESVILLE...LESBAS AND OAKLEY AROUND 515 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HIGH
KNOB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3748 8389 3710 8363 3686 8419 3714 8445
TIME...MOT...LOC 2055Z 238DEG 23KT 3707 8417
WIND...HAIL 60MPH 1.00IN

$$

GREIF
3 follow-up statements
625 
WWUS53 KJKL 222109
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
509 PM EDT SUN MAY 22 2011

KYC199-235-222119-
/O.CAN.KJKL.SV.W.0151.000000T0000Z-110522T2145Z/
PULASKI KY-WHITLEY KY-
509 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WHITLEY AND EAST
CENTRAL PULASKI COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3727 8423 3748 8389 3710 8363 3697 8394
TIME...MOT...LOC 2109Z 240DEG 37KT 3719 8392

$$

KYC051-109-121-125-189-203-222145-
/O.CON.KJKL.SV.W.0151.000000T0000Z-110522T2145Z/
JACKSON KY-OWSLEY KY-ROCKCASTLE KY-CLAY KY-LAUREL KY-KNOX KY-
509 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
KNOX...NORTHEASTERN LAUREL...WESTERN CLAY...EXTREME EAST CENTRAL
ROCKCASTLE...EXTREME NORTHWESTERN OWSLEY AND SOUTHERN JACKSON
COUNTIES UNTIL 545 PM EDT...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
LANGNAU...OR 6 MILES EAST OF LONDON...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRACE...SIDELL...URBAN AND DATHA AROUND 515 PM EDT.
  BURNING SPRINGS...TREADWAY...SACKER GAP AND FALL ROCK AROUND 520 PM
  EDT.
  LAUREL CREEK...MILL POND...CHESTNUTBURG AND SEXTONS CREEK AROUND
  525 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HIGH
KNOB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3727 8423 3748 8389 3710 8363 3697 8394
TIME...MOT...LOC 2109Z 240DEG 37KT 3719 8392
WIND...HAIL 60MPH 1.00IN

$$

KAS
958 
WWUS53 KJKL 222120
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
520 PM EDT SUN MAY 22 2011

KYC121-203-222130-
/O.CAN.KJKL.SV.W.0151.000000T0000Z-110522T2145Z/
ROCKCASTLE KY-KNOX KY-
520 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KNOX AND EXTREME
EAST CENTRAL ROCKCASTLE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3710 8378 3736 8409 3748 8389 3715 8366
TIME...MOT...LOC 2120Z 250DEG 44KT 3732 8380

$$

KYC051-109-125-189-222145-
/O.CON.KJKL.SV.W.0151.000000T0000Z-110522T2145Z/
JACKSON KY-OWSLEY KY-CLAY KY-LAUREL KY-
520 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
NORTHEASTERN LAUREL...NORTHWESTERN CLAY...EXTREME NORTHWESTERN OWSLEY
AND SOUTHEASTERN JACKSON COUNTIES UNTIL 545 PM EDT...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR SHEPHERDTOWN...OR 11 MILES NORTH
OF MANCHESTER...MOVING EAST AT 50 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EXTREME
NORTHEASTERN LAUREL...EXTREME NORTHWESTERN OWSLEY...NORTHWESTERN CLAY
AND SOUTHEASTERN JACKSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3710 8378 3736 8409 3748 8389 3715 8366
TIME...MOT...LOC 2120Z 250DEG 44KT 3732 8380
WIND...HAIL 60MPH <.50IN

$$

KAS
901 
WWUS53 KJKL 222129
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
529 PM EDT SUN MAY 22 2011

KYC051-109-125-189-222139-
/O.CAN.KJKL.SV.W.0151.000000T0000Z-110522T2145Z/
JACKSON KY-OWSLEY KY-CLAY KY-LAUREL KY-
529 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN LAUREL...
NORTHWESTERN CLAY...WEST CENTRAL OWSLEY AND SOUTHEASTERN JACKSON
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3710 8378 3736 8409 3748 8389 3715 8366
TIME...MOT...LOC 2129Z 250DEG 44KT 3735 8367

$$

KAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:22 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 22, 3:22 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
322 PM EDT SUN MAY 22 2011

.SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/...UPDATED

THE MODELS ARE IN GOOD AGREEMENT WITH GENERALLY MAINTAINING BROAD
SOUTHWEST FLOW ACROSS THE OHIO AND TENNESSEE VALLEYS THROUGH THE
SHORT TERM. THE UPPER LEVEL LOW CURRENTLY SPINNING ACROSS THE
NORTHERN PLAINS WILL DAMPEN AND EVENTUALLY BE ABSORBED INTO A DEEPER
TROUGH TRAVERSING SOUTHEAST CANADA. MEANWHILE...ANOTHER STRONG SHORT
WAVE WILL MOVE IN FROM THE PACIFIC NORTHWEST AND EVENTUALLY CUTOFF AS
IT DEVELOPS ACROSS THE ROCKIES AND INTO THE CENTRAL PLAINS.

OCCLUDED/COLD FRONT CURRENTLY ALIGNED FROM SOUTHERN MN DOWN THROUGH
SOUTHERN KS WILL WEAKEN AND EVENTUALLY LAY OUT ALONG OR JUST NORTH OF
THE OHIO RIVER BY TUESDAY...WITH A DEEPER AREA OF LOW PRESSURE
ORGANIZING ACROSS THE SOUTHERN PLAINS.

CURRENTLY...A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OUT AHEAD
OF AN APPROACHING MCS OUT OF TN/AR. MODERATE INSTABILITY AND SHEAR
OUT AHEAD OF THIS LINE WILL SUPPORT A SEVERE THREAT THROUGH THE REST
OF THIS AFTERNOON AND INTO EARLY THIS EVENING. ONCE THIS LINE MOVES
THROUGH...CONVECTION WILL BE ON THE DEMISE UNTIL OVERNIGHT
TONIGHT...WHEN A LOW LEVEL JET RAMPS UP ACROSS THE OHIO VALLEY. THE
MODELS ARE IN GOOD AGREEMENT WITH THIS FEATURE...SO HAVE RAMPED UP
POPS TO LIKELY FOR MOST BETWEEN 06 AND 12Z.

THE NOCTURNALLY DRIVEN LOW LEVEL JET WILL SUBSIDE MONDAY MORNING...
WITH MODELS SHOWING SOME SHORT WAVE RIDGING TAKING PLACE DURING THE
DAY AND SOUNDINGS DRYING OUT. STILL...CAN NOT RULE OUT SOME ISOLATED
TO SCATTERED CONVECTION RE-FIRING IN THE AFTERNOON...WITH THE
POTENTIAL FOR OUTFLOW BOUNDARIES NEARBY.

MONDAY NIGHT...ANOTHER LOW LEVEL WILL RAMP UP ACROSS THE OHIO
VALLEY...YIELDING AN INCREASE IN CONVECTION ONCE AGAIN BETWEEN 06 AND
12Z. SINCE THE JET WILL BE MORE FOCUSED A BIT FURTHER NORTH...HAVE
FAVORED A NORTH TO SOUTH GRADIENT IN POPS.

BY TUESDAY AND TUESDAY NIGHT...AREAS OF LOW PRESSURE WILL BE
TRAVERSING THE SURFACE BOUNDARY NEARBY. WILL GENERALLY MAINTAIN
HIGHER POPS IN THE NORTH AND LESS IN SOUTH. THERE WILL BE AN ONGOING
SLIGHT CHANCE OF SEVERE THREAT THROUGH THE SHORT TERM AS
WELL...PARTICULARLY DURING THE TIMES OF PEAK HEATING.

FOR TEMPERATURES...STUCK CLOSE TO THE INHERITED NUMBERS...FAVORING A
MORE DIURNALLY LIMITED RANGE IN TEMPERATURES...WITH HIGHS IN THE LOW
TO MID 80S AND LOWS IN THE 60S.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/...UPDATED

THE MODELS SEEM TO BE IN BETTER AGREEMENT ALOFT FOR THE START OF THE
EXTENDED PORTION OF THE FORECAST TODAY THAN YESTERDAY. A PROGRESSIVE
CLOSED LOW WILL ROTATE ITS WAY EAST THROUGH THE SOUTHERN PLAINS AND
INTO THE MID MISSISSIPPI VALLEY ON WEDNESDAY. AS THIS HAPPENS
RIDGING WILL BUILD BRIEFLY THROUGH THE SOUTHEAST PORTION OF THE
NATION. HOWEVER...THIS LOW WILL OPEN UP BY THURSDAY MORNING AND
DIFFERENCES BEGIN TO MAGNIFY IN THE MODEL SOLUTIONS. THE GFS STARTS
TO MOVE THIS FEATURE FASTER TO THE EAST WHEN COMPARED TO THE GEM AND
00Z ECMWF. REGARDLESS...AS THIS LOW FILLS ITS ENERGY WILL DRIFT EAST
THROUGH THE LOWER OHIO VALLEY DURING THE DAY THURSDAY CARRIED BY MID
LEVEL SOUTHWEST FLOW. BY 00Z FRIDAY...THE ECMWF IS CLEARLY THE LEAST
PROGRESSIVE MODEL AT 500 MBS...HOLDING BACK THE BULK OF ITS ENERGY.
THESE TIMING DIFFERENCES MAINTAIN THE LOWER THAN USUAL CONFIDENCE
LEVELS FOR THE LATTER PART OF THE EXTENDED. THE QUESTION REMAINS FOR
THE HOLIDAY WEEKEND JUST HOW THE EASTERN TROUGH EVOLVES IN THE WAKE
OF RE-ENFORCING ENERGY ENTERING THE PICTURE FROM THE NORTHWEST. THE
ECMWF...TO A GREATER EXTENT THAN THE OTHERS...ALLOWS THE ENERGY FROM
THE NEXT WAVE TO MEET UP WITH ITS OHIO VALLEY TROUGH. THIS WILL
EFFECTIVELY HOLD THE LOW HEIGHTS IN PLACE...NEARLY OVERHEAD...WELL
INTO THE WEEKEND. IN FACT...BY SUNDAY...THE PREFERRED ECMWF IS
ENTIRELY OUT OF PHASE WITH THE GFS...REFLECTING A DEEP CLOSED LOW
THROUGH THE OHIO VALLEY RATHER THAN RIDGING. GIVEN CONTINUITY AND
ENSEMBLE SUPPORT HAVE FOLLOWED THE 00Z ECMWF FOR WEATHER DETAILS.

SENSIBLE WEATHER WILL FEATURE SEVERAL SFC WAVES MOVING THROUGH THE
OHIO VALLEY IN CONJUNCTION WITH A WAVY BOUNDARY LYING JUST NORTH OF
THE CWA. INITIALLY THIS WILL FAVOR THE NORTHERN PORTION OF THE AREA
FOR CONVECTION...BUT ONCE INITIATED...OUTFLOWS AND MESO/MICROSCALE
FEATURES WILL DRIVE THE EVOLUTION OF ANY STORMS...LOWERING
PREDICTABILITY. THE CONVECTION WILL LIKELY FAVOR A DIURNAL PEAK LATE
EACH AFTERNOON AND EARLY EVENING...BUT NOCTURNAL ACTIVITY FROM THE
NORTHWEST MAY IMPINGE ON PARTS OF THE AREA WELL AFTER THE DAYTIME
HEAT WOULD HAVE DISSIPATED. THE BEST CHANCE OF CONVECTION WILL
LIKELY HOLD OFF FOR ALL OF EAST KENTUCKY UNTIL LATER IN THE WEEK AS
THE UPPER LOW AND ITS SFC REFLECTION MOVE DEEPER INTO THE OHIO
VALLEY LATER THURSDAY AND INTO FRIDAY. UNTIL THEN...HAVE DRAWN A
MINIMUM IN POPS AND SKY FOR THE FAR SOUTHEAST...BUT WITH THE
BOUNDARY CLOSER TO THE NORTHWEST...POPS IN THOSE AREAS WILL PEAK
NEAR 50 PERCENT EACH AFTERNOON. FOR THE WEEKEND...FOLLOWING THE 00Z
ECMWF SOLUTION... HAVE PAINTED A DAMPER AND COOLER FORECAST THAN
IMPLIED BY THE SUPER PROGRESSIVE GFS. WHILE THE WEATHER WILL BE
RATHER UNSETTLE UP TO AND THROUGH THE HOLIDAY WEEKEND...EXPECT THE
TIMES OF STORMS TO BE INFREQUENT ENOUGH TO PRECLUDE ANY HYDRO ISSUES
OUTSIDE OF FLASH FLOODING SHOULD EXCESSIVE TRAINING OCCUR.

FOLLOWED A BLEND OF THE INHERITED GRIDS AND HPC GUIDANCE FOR
FORECAST HIGHS AND LOWS THROUGH THE LONG TERM ALONG WITH MINOR
TERRAIN DRIVEN ADJUSTMENTS MADE FOR MINIMUMS. AS FOR POPS...ENDED UP
ON THE DRY SIDE OF MEX THROUGH FRIDAY...BUT MAINTAINED HIGHER VALUES
OVER THE MEMORIAL DAY WEEKEND.

&&

.AVIATION.../18Z TO 18Z/

A BROKEN LINE OF THUNDERSTORMS MOVING IN FROM CENTRAL TENNESSEE AND
WESTERN KENTUCKY WILL REACH SME BETWEEN 20 AND 21Z AND LOZ BETWEEN 21
AND 22Z. AM COUNTING ON THESE HOLDING TOGETHER ENOUGH FOR TEMPORARY
MVFR IMPACT AT BOTH TERMINALS AT THESE TIMES. AT JKL...THERE IS MORE
UNCERTAINTY...AND WILL ONLY CARRY A VCTS. DEPENDING UPON CLEARING AND
THE AMOUNT OF RAINFALL RECEIVED...IFR FOG AT BOTH SME AND LOZ IS
CERTAINLY POSSIBLE. FOR NOW...HAVE CONTINUED TO MENTION A DROP DOWN
TO MVFR. OVERNIGHT...A LOW LEVEL JET WILL RAMP UP ACROSS THE OHIO
VALLEY...BRINGING A RENEWED THREAT OF CONVECTION ACROSS THE AREA. THE
CONVECTION WILL LIKELY EASE UP BY THE MID-MORNING HOURS ON
MONDAY...WITH ONLY WIDELY SCATTERED STORMS POSSIBLE LATER IN THE
AFTERNOON. SOUTHWEST WINDS OF 5 TO 10 KTS WILL LIGHTEN UP TOWARDS
DUSK THIS EVENING...AND THEN RAMP UP TO AROUND 10 KTS AFTER 15Z ON
MONDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GEOGERIAN
LONG TERM...GREIF
AVIATION...GEOGERIAN
Hazardous weather outlook, May 22, 4:26 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
426 PM EDT SUN MAY 22 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-232330-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
426 PM EDT SUN MAY 22 2011

...SEVERE THUNDERSTORM WATCH 324 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE LIKELY. SOME OF THE STORMS THROUGH EARLY
THIS EVENING MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH SATURDAY. SOME OF THE
STORMS ON MONDAY AND TUESDAY COULD APPROACH SEVERE LIMITS...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL AS WELL AS
STRONG OR DAMAGING WINDS THROUGH TUESDAY.

GEOGERIAN

In the hours before

Local storm report, May 22, 4:34 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
434 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             BEATTYVILLE             37.58N 83.71W
05/22/2011  E0.50 INCH       LEE                KY   TRAINED SPOTTER

            LARGEST HAIL WAS HALF INCH IN DIAMETER. GUSTY WINDS UP TO
            40 MPH ALSO REPORTED.

&&

KAS
Special weather statement, May 22, 4:35 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EDT SUN MAY 22 2011

KYZ069-080-084>087-116-222115-
LAUREL-WHITLEY-MCCREARY-JACKSON-CLAY-KNOX-BELL-
435 PM EDT SUN MAY 22 2011

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 515 PM EDT SUNDAY AFTERNOON...

   SOUTH CENTRAL JACKSON...
   SOUTHWESTERN CLAY...
   LAUREL...
   KNOX...
   NORTHERN WHITLEY...
   NORTHEASTERN MCCREARY AND
   NORTH CENTRAL BELL.

AT 435 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR
YOUNGS CREEK...OR 8 MILES NORTHWEST OF WILLIAMSBURG...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DEERING AROUND
440 PM EDT...RYE AROUND 445 PM EDT...FABER AROUND 450 PM
EDT...WOODBINE AROUND 455 PM EDT AND MOORE HILL AROUND 500 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

GREIF
Special weather statement, May 22, 4:40 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
440 PM EDT SUN MAY 22 2011

KYZ104-106-107-222115-
ELLIOTT-JOHNSON-MORGAN-
440 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 515
PM EDT SUNDAY AFTERNOON...

   ELLIOTT...
   EAST CENTRAL MORGAN AND
   EXTREME NORTHWESTERN JOHNSON.

AT 440 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SANDY HOOK...
MOVING NORTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ISONVILLE
AROUND 445 PM EDT...CULVER AROUND 455 PM EDT...BRUIN AROUND 500 PM
EDT...

RESIDENTS CAN EXPECT BRIEF HEAVY RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

PELTON
Local storm report, May 22, 4:43 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             BEATTYVILLE             37.58N 83.71W
05/22/2011  E0.50 INCH       LEE                KY   TRAINED SPOTTER

&&

KAS
Special weather statement, May 22, 4:43 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EDT SUN MAY 22 2011

KYZ068-079-080-084>086-222115-
ROCKCASTLE-PULASKI-LAUREL-WHITLEY-MCCREARY-KNOX-
443 PM EDT SUN MAY 22 2011

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 515 PM EDT SUNDAY AFTERNOON...

   SOUTHEASTERN ROCKCASTLE...
   SOUTHEASTERN PULASKI...
   LAUREL...
   WESTERN KNOX...
   NORTHERN WHITLEY AND
   EASTERN MCCREARY.

AT 443 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR
HUXLEY...OR 17 MILES SOUTHEAST OF SOMERSET...MOVING NORTHEAST AT 45
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VOX AROUND 450
PM EDT...HIGHTOP AROUND 455 PM EDT...LILY AROUND 500 PM EDT...LEVI
JACKSON S.P. AROUND 505 PM EDT AND LESBAS AROUND 510 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

GREIF
Special weather statement, May 22, 4:46 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
446 PM EDT SUN MAY 22 2011

KYZ107>110-112-222115-
JOHNSON-MAGOFFIN-WOLFE-FLOYD-BREATHITT-
446 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 515
PM EDT SUNDAY AFTERNOON...

   SOUTHWESTERN JOHNSON...
   CENTRAL MAGOFFIN...
   EXTREME SOUTHEASTERN WOLFE...
   NORTHWESTERN FLOYD AND
   NORTHEASTERN BREATHITT.

AT 446 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FORAKER...OR 9
MILES SOUTHWEST OF SALYERSVILLE...MOVING NORTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CARVER STATION
AROUND 455 PM EDT...CONLEY STATION AROUND 500 PM EDT...SKAGGS AROUND
505 PM EDT...BRADLEY AROUND 510 PM EDT...CONLEY AROUND 515 PM EDT...

RESIDENTS CAN EXPECT BRIEF HEAVY RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:29 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne28 min
May 22, 3:00 PM EDTSevere Thunderstorm WarningJKLElliott30 min
May 22, 3:15 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Lee, Owsley, Rockcastle45 min
May 22, 3:22 PM EDTSevere Thunderstorm WarningJKLBell, Knox, McCreary, Whitley38 min
May 22, 3:40 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel, Leslie, Owsley35 min
May 22, 3:57 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Lee, Leslie, Owsley and 2 more33 min
May 22, 4:15 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Knott, Knox, Laurel, Leslie and 3 more45 min
May 22, 4:16 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Wayne29 min
May 22, 4:51 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Knott, Magoffin, Owsley, Perry and 1 more32 min
May 22, 4:55 PM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel, Whitley72 min
May 22, 4:59 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Magoffin, Martin46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.